Alert archive / Michigan / Wind Advisories in 2022
Wind Advisory 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Oct 17, 2022, 3:41 AM EDT for 6 counties in Michigan. It took effect at Oct 17, 2022, 2:00 PM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2022, 3:41 AM EDT (07:41 UTC)
- In effect from
- Oct 17, 2022, 2:00 PM EDT
- Expired
- Oct 19, 2022, 2:00 AM EDT
- In force
- 36 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS73 KGRR 170741 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 341 AM EDT Mon Oct 17 2022 MIZ037-043-050-056-064-071-171545- /O.NEW.KGRR.WI.Y.0007.221017T1800Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 341 AM EDT Mon Oct 17 2022 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
8 follow-up statements
320 WWUS73 KGRR 171600 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1200 PM EDT Mon Oct 17 2022 MIZ037-043-050-056-064-071-180000- /O.CON.KGRR.WI.Y.0007.221017T1800Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1200 PM EDT Mon Oct 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph expected. The strongest winds will occur tonight and on Tuesday. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
614 WWUS73 KGRR 171948 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 348 PM EDT Mon Oct 17 2022 MIZ037-043-050-056-064-071-180400- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 348 PM EDT Mon Oct 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph expected. The strongest winds will occur tonight and on Tuesday. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From 2 PM this afternoon to 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
696 WWUS73 KGRR 180353 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1153 PM EDT Mon Oct 17 2022 MIZ037-043-050-056-064-071-181200- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1153 PM EDT Mon Oct 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts of 45 to 55 mph expected. The strongest winds will occur tonight and on Tuesday. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
518 WWUS73 KGRR 180758 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 358 AM EDT Tue Oct 18 2022 MIZ037-043-050-056-064-071-181600- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 358 AM EDT Tue Oct 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
448 WWUS73 KGRR 181530 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1130 AM EDT Tue Oct 18 2022 MIZ037-043-050-056-064-071-182330- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 1130 AM EDT Tue Oct 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
481 WWUS73 KGRR 181948 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 348 PM EDT Tue Oct 18 2022 MIZ037-043-050-056-064-071-190600- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 348 PM EDT Tue Oct 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
703 WWUS73 KGRR 190051 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 851 PM EDT Tue Oct 18 2022 MIZ037-043-050-056-064-071-190600- /O.CON.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 851 PM EDT Tue Oct 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
065 WWUS73 KGRR 190556 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 156 AM EDT Wed Oct 19 2022 MIZ037-043-050-056-064-071-190700- /O.EXP.KGRR.WI.Y.0007.000000T0000Z-221019T0600Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, and South Haven 156 AM EDT Wed Oct 19 2022 ...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... Wind speeds have diminished within the advisory area and are expected to weaken further through the morning. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 17, 3:24 AM EDT, 17 minutes earlier.
Area forecast discussion, Oct 17, 3:24 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
324 AM EDT Mon Oct 17 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Sunday)
Issued at 324 AM EDT Mon Oct 17 2022
Forecast concerns today deal with wind potential today through
Tuesday and precipitation trends through Tuesday.
The evolution of a deep upper trough continues to unfold over the
Great Lakes. The result will be an intrusion of colder air,
increasing wind, and rain mixed with snow showers during the next 48
hours.
As the surface low over NE Lower deepens and drops south, a building
high over the Northern Plains will tighten the pressure gradient
over the U.P today. That tighter gradient moves south later today
and we'll see our winds strengthen, especially near the lake shore.
The model trend in hourly probabilistic ensemble wind guidance has
been upward over the last few model cycles. This gives increasing
confidence we'll realize wind advisory criteria along the lake
shore. That guidance shows a greater than 60 percent probability of
seeing 40 mph wind gusts at Ludington. At South Haven, the
probability jumps to 90 percent at 40 mph and 25 percent at 50 mph.
Bufkit overview along the lake shore show strong mixing into the 40-
50 kt layer so we are confident we'll see wind advisory criteria. As
such, we have issued a Wind Advisory for the lake shore beginning
this afternoon and running through Tuesday evening. The main impacts
will be scattered power outages.
Lake effect convection will be in full production mode given lake
delta t's around 20c, deep moisture and steep lapse rates. MUCAPE
values over the lake are progd to be in the 200-300 j/kg range with
some of that clipping the lake shore counties. Thus, isolated
thunderstorms are possible too, mainly west of US-131.
Tonight will be the best time to see snow showers. Two locations in
the cwa could see some accumulations. The first is over interior
portions of the northern cwa where higher elevations will lead to
colder temperatures. The second is over the far southwest cwa where
the NAMNest shows a strong band of convection moving SSE and
clipping the western lake shore from Allegan County to Van Buren
County. Dynamic cooling could compensate for the warm lake
temperatures to produce snow showers and accumulations may result.
Rain showers will continue Tuesday, but the precipitation will
quickly transition to rain as warmer air moves in as the low moves
east. Winds will begin to diminish Tuesday night and drier air will
return Wednesday. Although temperatures will be cold for the next
couple of days, highs will moderate back to the 60s by the weekend
as a stronger south wind develops.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 141 AM EDT Mon Oct 17 2022
A strong short wave moving across the region is producing showers
across the state. Conditions will fall from VFR to MVFR at
terminals that already haven't done so early in the period.
Showers will continue through the next 36 hrs or so. Thunder is a
possibility later today at MKG and perhaps GRR/AZO but not a real
high probability, so was left out of the TAFs.
Models point toward a possibility of a brief period...2 hrs or
so...of IFR cigs around 18z. Confidence isn't high on this so was
left out of the TAFs.
&&
.MARINE...
Issued at 324 AM EDT Mon Oct 17 2022
A Gale Warning goes into effect at 5 AM this morning and remains in
effect through 2 AM Wednesday. Gales to 45 knots are expected
producing waves up to 16 feet. It's not out of the question brief
periods of storm force winds develop too, especially north of
Whitehall.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 PM this afternoon to 2 AM EDT Wednesday
for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory until 5 AM EDT early this morning for
LMZ844>849.
Gale Warning until 2 AM EDT Wednesday for LMZ844>849.
&&
DISCUSSION...04
AVIATION...04
MARINE...04Hazardous weather outlook, Oct 16, 12:46 PM EDT, 14 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1246 PM EDT Sun Oct 16 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171700- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1246 PM EDT Sun Oct 16 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain showers will mix with snow showers at times from late tonight through Tuesday night. Snow showers will become a bit more prevalent Monday through Tuesday. Some minor slushy accumulations are possible across Central Lower Michigan along U.S. 10 and in far Southwest Lower Michigan south and west of Grand Rapids primarily. Strong winds are expected Monday into Tuesday along the lakeshore especially. Wind gusts of 45 to 55 mph will result in isolated power outages due to falling limbs. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-171700- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1246 PM EDT Sun Oct 16 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will begin to ramp up this afternoon which will continue into the overnight hours. Gale conditions are expected by Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gale force winds and large waves will occur from Monday into Tuesday. 45 knot gales are expected with the potential to briefly reach storm force in spots. Waves will peak around 15 feet in many areas. Piers will become dangerous places by Monday morning and should be avoided. Water is expected to swamp most pierheads Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:47 PM EDT | Storm Warning | GRR | 30 hr |
Nearby
Wind Advisories in Michigan, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.